Silent Night

My little dog is nestled between my legs. He’s stolen my afghan and wrapped himself in a warm, tight burrito. He’s snoring and I don’t want to move him even though his weight is pressing on two light green Humira bruises–one on each thigh.

It’s two in the morning and I can’t sleep. There’s a symphony of sensation in my gut–tightening, cramping, and burning–my entire abdomen from chest to thighs feels bruised and sore. I’ve taken pain medication but it isn’t working, and enough time has passed to know that it won’t.¬†Not tonight.

I wish I could clear my mind and relax but I can’t stop myself from over-thinking my pain. I’m compelled to dissect it–to find the cause and blame myself.

Was it the Humira shot I gave myself this morning? Did the side effects change?

Did I eat too much? I should have fasted knowing we were going out to dinner. My system can only take so much fat.

Is it the abdominal adhesions¬†my surgeon diagnosed a month ago? She said she tried to reach my liver but couldn’t get through the mass that’s now my small intestine. She said she’s never seen anything like it–that my insides looked like a bowl of spaghetti left on the counter to slowly dry out.

Is it the Crohn’s flare that’s been sneaking it’s way into me these last few days, building a fortress in my stomach and shaking knees? I remember brushing my hand against my computer and flinching in surprise two days ago. The joint at the bottom of my thumb had throbbed like an open cut, swollen and cherry red.

My dog suddenly snorts, waking himself up. I scratch his hard little head between his ears until he falls back into a deep sleep. The pain in my stomach echoes and throbs, and I change the channel, away from a tragic movie to something that will make me laugh.

Choopy

Little Choop

2 thoughts on “Silent Night

  1. I know exactly how you feel. Big hugs to you and hoping there are better days to come this week for you! Keep an eye on your joint issues. When I was on Remicade, after about a year, it induced a lupus reaction. I was stiff all the time and the joints in my hands and feet would randomly swell and be very painful. Sun light made it worse. The good news is that in the case of drug induced lupus it goes away if you discontinue use of the drug. Humira can cause the same reaction so I have to be on the look out for it now too.

    • Thanks, Carey! I hope pain free days are heading your way, too. 24-48 hours after my Humira shot I get this burning bone pain that is pretty crippling. I had to see a neurologist to rule out Humira-induced MS but my GI never checked me for antibodies. I had an MRI because my fingers go numb sometimes as well. Remicade used to make my joints hurt but the antibody/Lupus tests came out negative. God, I hate these drugs! I would go off them if I could. In a heart beat.

Please feel free to comment, share your own story, or leave tips or ideas. Thanks for reading!

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s